What do these results mean please?

TPO antibody - 475 (<34) TG antibody - 366.5 (<115) TSH - 6.8 (0.2 - 4.2) Free T4 - 12.1 (12 - 22) Free T3 - 3.6 (3.1 - 6.8)

I have just joined, what do these results mean please? I am currently taking 25mcg levothyroxine for hypothyroidism diagnosed in 2012.

Symptoms are constipation, tiredness, puffy eyes, heavy periods, aches and pains, tinnitus, difficulty swallowing, sweating.

Thank you

14 Replies

oldestnewest
  • 25mcg is only a starter dose and you are under medicated. Your high antibodies show that you have autoimmune thyroidism. One of the admins on here has a good little information piece for this. I am not as well informed, but I can tell your TSH is too high and your T4 & T3 should be higher up in the range, nearer the top.

  • The antibody counts show you have autoimmune hypothyroidism, your immune system is damaging your thyroid gland. This is the usual cause of hypothyroidism. Your highish TSH and low fT3, fT4 show that your are undermedicated. You should have been followed up after your diagnosis and your levothyroxine increased to resolve your symptoms and keep your TSH in the lower half of its reference interval. Perhaps a TSH around 1.0.

    Your levothyroxine dose needs to be increased, probably to 75 or 100 mcg. As you thyroid continues to decline you will probably need it increased again in the future. There can be other issues, particularly with autoimmunity but I would insist on having your levothyroxine increased and see how you are in a month or so.

  • Thanks endo is afraid of increasing levothythyroxine because of over replacement symptoms previously experienced.

  • Ella6 As you were diagnosed in 2012, for your GP to keep you on a starter dose is ridiculous. After diagnosis and starting Levo, a re-test should be done after 6-8 weeks and a dose increase of 25mcg made, and another re-test 6-8 weeks after that, another dose increase, etc, until your symptoms abate and you feel well. If this didn't happen then your GP was negligent.

    The aim of a treated hypo patient is for TSH to be 1 or below or wherever it is needed for FT4 and FT3 to be in the upper part of their respective reference ranges if that is where you feel well.

    You desperately need an increase in your Levo.

    Your high antibodies mean that you are positive for autoimmune thyroid disease aka Hashimoto's. This is where the antibodies attack the thyroid and eventually destroy it. Hashi's isn't treated, it's the resulting hypothyroidism that is treated.

    You can help reduce the antibodies by adopting a strict gluten free diet which has helped many members enormously. Gluten contains gliadin which is a protein thought to trigger antibody attacks.

    Gluten/Thyroid connection:

    chriskresser.com/the-gluten...

    Info about Hashi's:

    stopthethyroidmadness.com/h...

    stopthethyroidmadness.com/h...

    thyroiduk.org.uk/tuk/about_...

    Supplementing with Selenium L-selenomethionine 200mcg daily can also help reduce antibodies, as can keeping TSH very low or suppressed.

    Your aches and pains and tinnitus could be connected with low nutrient levels. Ask your GP to test the following:

    Vit D

    B12

    Folate

    Ferritin

    Come back with the results and members can comment and suggest supplements if there are any deficencies.

    When having thyroid tests, always book the first appointment of the day, fast overnight (water only), and leave Levo off for 24 hours. This gives the highest possible TSH which is what you need when looking for a dose increase or to avoid a reduction.

  • also the problems swallowing could be B12/folate related

    link to symptoms of B12 deficiency

    pernicious-anaemia-society....

    and lots of help/support with getting a B12 deficiency diagnosis if appropriate on the PAS forum

    healthunlocked.com/pasoc

  • Thanks endo was the one responsible for reducing my dose. She is worried I will get symptoms of over replacement which I experienced when on a higher dose.

  • Ella6 How much was the dose increase? If it was 25mcg you could have tried 12.5mcg instead. If it was more than 25mcg then that was too much anyway.

    As you have Hashi's, there's the possibility that you experienced a Hashi's flare at the time of the dose increase which could have caused the symptoms.

  • The dose has been as much as 150mcg levothyroxine but she increased it by 25mcg each time but reduced it from the 150mcg to 25mcg when the TSH became low.

  • "but reduced it from the 150mcg to 25mcg when the TSH became low."

    In one go????? If so that's unbelievable!!!

    What dose were you on when you experienced symptoms of over replacement? What were your results at the time?

  • you are very clearly Hypothyroid /underactive thyroid and need treating but first its vital that

    ferritin

    folate

    b12

    vit d3

    are all tested to ensure they are halfway in their ranges

  • If you can not get GP to do these tests, then like many of us, you can get them done privately

    thyroiduk.org.uk/tuk/testin...

    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later.

  • Ella,

    What were your symptoms of over replacement, how soon after diagnosis was this and what was the dose. There does seem scope for a dose increase without any risk of over-dosing.

  • The symptoms of over replacement were dry/gritty eyes and sweating. This was when I was on just the 25mcg and was years after diagnosis.

  • With high antibodies your thyroid output can fluctuate wildly until it more or less packs in. You may have had a flare up then. I would try an increase and see hoe you do now.

You may also like...